Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 17, NWS Honolulu, HI

August 22, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 22, 2008, 2:59 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2008, 2:59 AM HST (12:59 UTC)
Expired
Aug 23, 2008, 3:28 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 221259
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
259 AM HST FRI AUG 22 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-230200-
/O.NEW.PHFO.WI.Y.0017.080822T1259Z-080823T1600Z/
BIG ISLAND SUMMITS-
259 AM HST FRI AUG 22 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

EASTERLY WINDS ARE EXPECTED TO BE NEAR THE 30 MPH ADVISORY
CRITERIA THROUGH TONIGHT AND MAY NEED TO BE EXTENDED INTO
SATURDAY. HIGH PRESSURE TO THE NORTH IN COMBINATION WITH AN MID
ATMOSPHERIC TROUGH ARE CAUSING THE EASTERLY WINDS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HOAG
2 follow-up statements
000 
WWHW70 PHFO 230144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST FRI AUG 22 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.OVERVIEW...THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR THE BIG
ISLAND...AND HIGH PRESSURE TO THE NORTH...IS PRODUCING STRONG NORTHEAST
TO EAST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL MOVE WEST
TONIGHT AND SATURDAY...LEADING TO A REDUCTION OF WIND SPEEDS BELOW
ADVISORY LEVELS.

HIZ028-231415-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-080823T1600Z/
BIG ISLAND SUMMITS-
344 PM HST FRI AUG 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

NORTHEAST TO EAST WINDS WILL BE 30 TO 40 MPH THROUGH TONIGHT...AND
THEN WEAKEN BELOW ADVISORY LEVELS ON SATURDAY.

A WIND ADVISORY FOR THE SUMMITS MEANS THAT WINDS OF 30 TO 45 MPH
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BIRCHARD
000 
WWHW70 PHFO 231328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SAT AUG 23 2008

...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED...

HIZ028-231430-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-080823T1600Z/
BIG ISLAND SUMMITS-
328 AM HST SAT AUG 23 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE 30 MPH ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 21, 8:30 PM HST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 8:30 PM HST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU AUG 21 2008

.SYNOPSIS...
STANDARD TRADE WIND WEATHER IS EXPECTED THROUGH THE WEEKEND. HIGH
PRESSURE WILL REMAIN TO THE NORTH PRODUCING MODERATE SOMETIMES
GUSTY TRADES. THE ATMOSPHERE IS STABLE AND THE PASSING SHOWERS WILL
AFFECT MAINLY THE WINDWARD OR MOUNTAIN AREAS.

&&

.DISCUSSION...
SATELLITE IMAGERY REVEALS SCATTERED SHOWERS LIKELY TO CONTINUE
MOVING OVER THE ISLANDS AND PERHAPS CONTINUING INTO EARLY FRIDAY
MORNING. FRIDAY IS STILL EXPECTED TO BE MOSTLY SUNNY WITH ONLY A
FEW PASSING SHOWERS. THE SURFACE HIGH PRESSURE CELL FAR NORTH SHIFTS
WESTWARD DURING THE WEEKEND BUT THE SURFACE RIDGE REMAINS INTACT TO
OUR NORTH. BY MONDAY AND INTO THE NEW WEEK THE HIGH WILL SHIFT BACK
TO A TYPICAL SUMMERTIME POSITION FAR TO OUR NORTHEAST...ALL THE
WHILE SUSTAINING MODERATE STRENGTH TRADE WINDS EVEN INTO THE SECOND
PART OF NEXT WEEK. PASSING SHOWERS ACCOMPANYING THIS WEATHER PATTERN
ARE USUALLY BRIEF.

THERE WILL BE AN UPPER LEVEL TROUGH MOVING ACROSS THE ISLANDS FROM
THE EAST FRIDAY NIGHT AND SATURDAY. THIS APPEARS NOT TO BE A
SIGNIFICANT FEATURE FOR OUR WEATHER SINCE IT DOES NOT ADVECT COOLER
AIR ALOFT NOR CARRY ADEQUATE MOISTURE TO PRODUCE UNSTABLE
ATMOSPHERIC CONDITIONS. IT WILL BE WEST OF KAUAI SUNDAY. THIS UPPER
TROUGH ACTS TO SLIGHTLY WEAKEN THE SURFACE PRESSURE GRADIENT
THEREFORE PREVENTING TRADES FROM STRENGTHENING BEYOND THE MODERATE
13 TO NEAR 20 MPH RANGE. THE TEMPERATURE INVERSION WILL PROBABLY
REMAIN NEAR THE PRESENT 7 TO 9 THOUSAND LEVEL.

EASTERLY WINDS AT THE HIGHER ELEVATIONS OF THE VOLCANOES ON THE BIG
ISLAND AND HALEAKALA ON MAUI MAY INCREASE TO THE 30 MPH WIND
ADVISORY THRESHOLD EARLY FRIDAY AND REMAIN NEAR THAT STRENGTH INTO
SATURDAY. THUS A WIND ADVISORY MAY BE NECESSARY FOR THESE HIGH
ELEVATION AREAS. THESE WINDS ARE DUE TO THE HIGH TO THE NORTH OR TO
THE NORTHWEST AND THE WEAK REFLECTION OF THE INVERTED MID LEVEL
TROUGH MOVING NEAR OR JUST SOUTH OF THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 4 AM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

HOAG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:39 PM HSTSmall Craft AdvisoryHFO48 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.